A 40-year-old man is evaluated during a follow-up visit for a kidney transplant he received 2 years ago. History is also significant for hypertension. Medications are tacrolimus, mycophenolate mofetil, prednisone, and nifedipine.
On physical examination, blood pressure is 150/95 mm Hg; other vital signs are normal. BMI is 26. The cardiovascular and pulmonary examinations are normal. The abdomen and renal allograft are nontender to palpation. Trace pedal edema is noted.
|5.6 mEq/L (5.6 mmol/L)
|Estimated glomerular filtration rate
|90 mL/min/1.73 m2
Duplex ultrasound of the kidneys shows no evidence of transplant renal artery stenosis.
Which of the following is the most appropriate treatment?
C. Sodium polystyrene sulfonate
MKSAP Answer and Critique
The correct answer is A. Chlorthalidone. This content is available to MKSAP 18 subscribers as Question 57 in the Nephrology section. More information about MKSAP is available online.
The most appropriate treatment for calcineurin inhibitor–induced hypertension and hyperkalemia in this kidney transplant recipient is a thiazide or thiazide-like diuretic such as chlorthalidone. Patients with kidney transplants must receive immunosuppressive medications to prevent their immune system from rejecting the kidney allograft. Doses are typically highest immediately after transplant and are tapered gradually over several months to minimize toxicities associated with these medications while maintaining adequate immunosuppression. The most commonly used immunosuppressants in the immediate posttransplant period for immunosuppression induction are anti–T-cell and interleukin-2 receptor–blocking antibodies. The most commonly prescribed medications for chronic maintenance immunosuppression include calcineurin inhibitors (tacrolimus or cyclosporine), antimetabolites (mycophenolate mofetil or azathioprine), and glucocorticoids. Although these medications are usually well tolerated, they can have significant side effects. Calcineurin inhibitors activate the sodium chloride cotransporter in the distal convoluted tubule, which reabsorbs sodium and chloride to cause hypertension. Decreased distal tubular flow impairs potassium secretion in the connecting tubule and collecting duct, leading to hyperkalemia. Calcineurin inhibitor–induced hypertension and hyperkalemia share the same phenotype as Gordon syndrome (familial hyperkalemic hypertension), which is due to a dysregulation of the WNK kinases in the distal convoluted tubule. Thiazide and thiazide-like diuretics such as chlorthalidone address the underlying mechanism of calcineurin inhibitor–induced hypertension and hyperkalemia by inhibiting the sodium chloride cotransporter.
Although fludrocortisone, a synthetic mineralocorticoid, would treat the hyperkalemia, this medication would exacerbate sodium retention and raise blood pressure in this patient with already uncontrolled hypertension. Sodium polystyrene sulfonate would also treat the hyperkalemia but provides a significant sodium load with each dose and may also raise the blood pressure. These medications do not address the underlying mechanism and are therefore not indicated.
Spironolactone may lower the blood pressure but would raise serum potassium and is therefore contraindicated in this patient who is already hyperkalemic.
- Treatment using thiazide diuretics is appropriate for calcineurin inhibitor–induced hypertension and hyperkalemia in kidney transplant recipients.